Alert archive / Tennessee / Special Weather Statements in 2018

Special Weather Statement, NWS Morristown, TN

May 18, 2018Morgan County, Tennessee

NWS Morristown, TN issued this special weather statement at May 18, 2018, 4:21 PM EDT for Morgan County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 4:21 PM EDT (20:21 UTC)
Expired
May 18, 2018, 5:00 PM EDT
In force
39 min
Issued by
NWS Morristown, TN

County Morgan County, TN

The radar

The Knoxville radar (KMRX), 122 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WWUS84 KMRX 182021
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
421 PM EDT FRI MAY 18 2018
 
TNZ012-013-035-036-067-182100-
Anderson TN-Roane TN-Scott TN-Campbell TN-Morgan TN-
421 PM EDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...WEST CENTRAL ANDERSON...
SOUTHWESTERN CAMPBELL...NORTHERN ROANE AND SOUTHERN SCOTT COUNTIES
UNTIL 500 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wartburg, moving north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wartburg, Oliver Springs, Sunbright, Rugby, High Point, Coalfield,
Smokey Junction, Rosedale, Robbins, Rugby State Park, Deerlodge,
Norma, Elgin, Frozen Head State Park, Slick Rock and Petros.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 8488 3628 8488 3629 8487 3630 8480
      3633 8477 3634 8474 3635 8474 3635 8473
      3637 8472 3636 8431 3600 8435 3600 8473
      3606 8479 3609 8480 3609 8483 3617 8491
      3621 8491
TIME...MOT...LOC 2021Z 189DEG 21KT 3603 8463 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at May 18, 2:49 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 18, 2:49 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
249 PM EDT Fri May 18 2018

.SHORT TERM...(Tonight and Saturday)...
The upper pattern only shows minimal signs of change this afternoon
as the persistent weak upper trough continues to hold across much of
the southeast states, albeit slowly tilting negative as it begins to
lift.  In the low/mid levels, sly moisture advection prevails as
well with ample daytime heating induced instability supporting
ongoing/increasing coverage of showers and thunderstorms this
afternoon, perhaps aided by weak shortwave H5 impulses.  With that,
pops remain elevated with widespread likely levels highlighted
through the day.  As for the convection itself, saturated profiles
will work against strong/deep updrafts despite modest lapse rates
and thus cape thereby suggesting mostly general thunder.  That said,
when the weak H5 shortwave impulses pass overhead later today, would
not be shocked if convection deepened slightly to yield a few strong
storms capable of gusty winds and small hail.  All in all, think the
primary threat this afternoon will be brief heavy rainfall, with any
flooding concerns limited by improved storm motions.

Moving into tonight, convection will diminish with loss of heating,
and the boundary layer will decouple resulting in light flow at the
sfc and development of patchy fog.  Not expecting any widespread
dense fog, however sites that received rainfall today/tonight cannot
be overlooked for such.  Saturday looks to be fairly similar to
today as the moist airmass remains and the upper trough is slow to
lift out.  Thus, will keep pops relatively low overnight before
ramping up to likely levels by late morning as additional
development is favored to the west, moving into the region through
the afternoon as the final trough axis traverses the region.
Temperatures on Saturday will remain above normal levels.

.LONG TERM...(Saturday night through Friday)... Expect continued
wet and warm weather through the extended with a very summer-like
and tropical pattern. We'll see an overall decrease in PoPs on
Saturday night as instability decreases with the loss of daytime
heating and the shortwave axis moves to our east. Still, may see a
few showers and thunderstorms overnight, especially in the
evening hours, mainly across northern sections of the forecast
area where greater forcing is expected. Expect mainly dry
conditions on Sunday, but still cannot rule out slight
chance/chance PoPs, especially across the higher elevations.

Expect shortwave ridging to build in early in the week. As usual
with warm season diurnal convection, expect highest PoPs to be
across the higher elevations. Model solutions diverge midweek. The
GFS and CMC show an area of weak low pressure across the eastern GoM
moving inland across the Southeast CONUS midweek, but the ECMWF does
not favor that solution. If a weak tropical low does develop, this
would increase PoPs across parts of the area, but regardless, expect
diurnal convection to occur within a very warm and moist airmass.
Should see above normal temperatures during the week with ridging
and a southerly low-level flow, but shouldn't have widespread 90s
because of the additional cloud cover and very moist boundary
layer.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             67  85  68  87 /  70  50  20  30
Knoxville McGhee Tyson Airport, TN  66  84  67  86 /  50  60  20  30
Oak Ridge, TN                       66  83  66  87 /  50  60  20  30
Tri Cities Airport, TN              63  80  63  82 /  40  70  60  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

CDG/JB
Hazardous weather outlook, May 18, 2:53 PM EDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
253 PM EDT Fri May 18 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
253 PM EDT Fri May 18 2018 /153 PM CDT Fri May 18 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are expected this
afternoon and early evening. Some of these thunderstorms could be
strong with gusty winds, small hail, frequent cloud to ground
lightning, and brief heavy rainfall being the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CDG

In the hours before

Special weather statement, May 18, 2:35 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
235 PM EDT FRI MAY 18 2018

TNZ069>073-181930-
Blount Smoky Mountains TN-Jefferson TN-Knox TN-NW Blount TN-
North Sevier TN-
235 PM EDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KNOX...NORTHEASTERN
BLOUNT...SOUTHWESTERN JEFFERSON AND NORTHWESTERN SEVIER COUNTIES
UNTIL 330 PM EDT...

At 234 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eagleton Village, or 8 miles east of Maryville, moving northeast at
20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Maryville, Sevierville, Alcoa, Rockford, Eagleton Village,
Strawberry Plains, Townsend, Walland, Kimberlin Heights, Wildwood,
House Mountain State Park, McMahan, Lake Forest, Mascot, Seymour and
Kodak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3565 8378 3576 8396 3614 8377 3595 8348
TIME...MOT...LOC 1834Z 217DEG 17KT 3577 8382

TD
Special weather statement, May 18, 3:12 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
312 PM EDT FRI MAY 18 2018

TNZ037-038-069-070-073-182000-
Jefferson TN-Union TN-Grainger TN-Knox TN-North Sevier TN-
312 PM EDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...WESTERN
JEFFERSON...SOUTHWESTERN GRAINGER...NORTH CENTRAL SEVIER AND
SOUTHEASTERN UNION COUNTIES UNTIL 400 PM EDT...

At 311 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Plainview to near Sevierville. Movement
was north at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Sevierville, Jefferson City, Dandridge, Maynardville, Plainview, New
Market, Strawberry Plains, Blaine, Luttrell, Rose Hill, House
Mountain State Park, Maloneyville, Mascot, Piedmont and Kodak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3632 8377 3612 8341 3590 8356 3608 8386
TIME...MOT...LOC 1911Z 201DEG 15KT 3611 8383 3593 8358

JLB
Special weather statement, May 18, 3:14 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
314 PM EDT FRI MAY 18 2018

TNZ039-040-042-070-073-182000-
Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
North Sevier TN-
314 PM EDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEFFERSON...NORTHWESTERN
COCKE...WESTERN GREENE...NORTHEASTERN SEVIER AND SOUTH CENTRAL
HAMBLEN COUNTIES UNTIL 400 PM EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm near
Baneberry, or near Newport, moving north at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Newport, White Pine, Baneberry, Bybee, Chestnut Hill and
Lowland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3588 8325 3593 8339 3620 8335 3612 8306
TIME...MOT...LOC 1914Z 200DEG 11KT 3598 8330

JLB
Special weather statement, May 18, 3:34 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
334 PM EDT FRI MAY 18 2018

TNZ067-083>085-182015-
Rhea TN-Roane TN-Meigs TN-McMinn TN-
334 PM EDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RHEA...NORTHEASTERN
MEIGS...NORTHWESTERN MCMINN AND SOUTHWESTERN ROANE COUNTIES UNTIL 415
PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Spring City, or 10 miles northeast of Decatur, moving
north at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rockwood, Decatur, Spring City, Midtown, Harriman, Peakland, Clear
Water, Eagle Furnace, Murray Store, Piney Falls State Park, Grandview
and Ten Mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3549 8480 3578 8489 3583 8480 3582 8478
      3586 8473 3589 8471 3590 8469 3590 8458
      3549 8459
TIME...MOT...LOC 1934Z 180DEG 17KT 3567 8471

JLB
Special weather statement, May 18, 4:09 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
409 PM EDT FRI MAY 18 2018

TNZ035-067-068-084>086-182100-
Northwest Monroe TN-Roane TN-Loudon TN-Meigs TN-Morgan TN-McMinn TN-
409 PM EDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...LOUDON...
NORTHEASTERN MEIGS...SOUTHWESTERN ANDERSON...NORTH CENTRAL MCMINN...
NORTHWESTERN MONROE AND ROANE COUNTIES UNTIL 500 PM EDT...

At 408 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Sweetwater, Rockwood, Loudon,
Fairview, Midtown, Harriman, Vonore, Greenback, Philadelphia,
Oakdale, Paint Rock, Bradbury, Pine Orchard, Dearmond, Tellico
Village, Fort Loudon State Park and Coalfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3559 8458 3590 8470 3591 8468 3602 8474
      3601 8433 3590 8427 3582 8418 3557 8422
TIME...MOT...LOC 2008Z 189DEG 21KT 3564 8444
Special weather statement, May 18, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
421 PM EDT FRI MAY 18 2018

TNZ012-013-035-036-067-182100-
Anderson TN-Roane TN-Scott TN-Campbell TN-Morgan TN-
421 PM EDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...WEST CENTRAL ANDERSON...
SOUTHWESTERN CAMPBELL...NORTHERN ROANE AND SOUTHERN SCOTT COUNTIES
UNTIL 500 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wartburg, moving north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wartburg, Oliver Springs, Sunbright, Rugby, High Point, Coalfield,
Smokey Junction, Rosedale, Robbins, Rugby State Park, Deerlodge,
Norma, Elgin, Frozen Head State Park, Slick Rock and Petros.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 8488 3628 8488 3629 8487 3630 8480
      3633 8477 3634 8474 3635 8474 3635 8473
      3637 8472 3636 8431 3600 8435 3600 8473
      3606 8479 3609 8480 3609 8483 3617 8491
      3621 8491
TIME...MOT...LOC 2021Z 189DEG 21KT 3603 8463

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:09 PM EDTSpecial Weather StatementMRXBlount51 min
May 18, 2:35 PM EDTSpecial Weather StatementMRXSevier55 min
May 18, 3:12 PM EDTSpecial Weather StatementMRXJefferson48 min
May 18, 3:14 PM EDTSpecial Weather StatementMRXCocke46 min
May 18, 3:34 PM EDTSpecial Weather StatementMRXMeigs41 min
May 18, 4:09 PM EDTSpecial Weather StatementMRXLoudon, Roane51 min
May 18, 4:53 PM EDTSpecial Weather StatementMRXAnderson, Scott52 min
May 18, 5:11 PM EDTSpecial Weather StatementMRXBlount49 min
May 18, 5:34 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Grainger, Knox, Sevier41 min
May 18, 5:44 PM EDTSpecial Weather StatementMRXCampbell46 min
May 18, 6:11 PM EDTSpecial Weather StatementMRXKnox49 min

Nearby

Special Weather Statements in Tennessee, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.